High Wind, Far Northeast Plains
- When
- January 5, 10:48 AM MST
- Where
- Far Northeast Plains forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
A powerful storm along the west coast of the United States brought strong winds aloft over New Mexico on January 5th. These winds were able to mix down to the surface, producing strong winds over San Miguel and Quay counties.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A powerful storm along the west coast of the United States brought strong winds aloft over New Mexico on January 5th. These winds were able to mix down to the surface, producing strong winds over San Miguel and Quay counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jan 5, 2:58 AM MST, 7 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 258 AM MST SAT JAN 5 2008 .DISCUSSION...INCREASINGLY MESSY AND UNSETTLED PACKAGE EARLY THIS MORNING WITH VARYING SNOW LEVEL...AMOUNTS AND TIMING ISSUES TO TRY TO RECONCILE REGARDING PCPN AND ALSO NPW TO CONSIDER. VERY WET AND INCREASINGLY CHILLY SYSTEM ALREADY BATTERING GOOD PORTION OF W COAST AND ONSET IN EARNEST FOR NM SHOULD BE THIS AFTN OR EARLY EVENING ACROSS NW MTNS REGION WITH CHUSKAS...W CENTRAL MTNS ESPEC NEAR AND N OF INTERSTATE 40 AND ALSO NW PLATEAU A FEW HOURS BEHIND AND SANGRES AND SW MTNS STARTING EVEN LATER...LATE TONIGHT OR SUN AM. INITIALLY SOME EVAP COOLING MAY LOWER SNOW LEVELS THEN INCREASING DEWPOINTS AND DAYTIME HEATING SHOULD FORCE SNOW LEVEL HIGHER THIS AFTN WITH THE FORMER HELPING TO KEEP SNOW LEVELS FROM FALLING TOO MUCH TONIGHT THOUGH THICKNESS FALLS INDICATE SOME COOLING OF THE LAYER ACROSS NW NM LATE TONIGHT AND EARLY SUN. IMPRESSED WITH THE UP TO 4 FT AMOUNTS FORECASTED BY HPC IN A FEW SPOTS ACROSS N MTNS NEAR CO LINE AND WON/T RULE IT OUT COMPLETELY...BUT BELIEVE 2 TO 3.5 FEET MAXIMA SEEM A LITTLE MORE LIKELY. MAY HAVE TO WATCH FOR SLIGHTLY HIGHER SNOW LEVELS TONIGHT THAN WHAT WE HAVE IN GRIDS..BUT DON/T YET SEE ENOUGH EVIDENCE TO MAKE A SIGNIFICANT UPWARD ADJUSTMENT TO THOSE VALUES JUST YET. LATER SHIFTS MAY WANT TO REVISIT THIS BASED ON HOW TEMPS RESPOND TODAY...WHAT HAPPENS IN AZ AS PCPN GETS GOING IN EARNEST AND WHAT LATEST MODEL RUNS INDICATE. THE BIGGEST IMPACT WILL BE ON THE NW PLATEAU AND WHETHER SNOW LEVELS WILL ACTUALLY DROP LOW ENOUGH TO WARRANT THE WATCH GOING INTO EFFECT THERE TONIGHT OR WHETHER LATE SUN AFTERNOON OR NIGHT MAY BE THE BETTER ONSET TIME. SINCE IT IS STILL JUST A WATCH THERE...THE INVERSION HAS BEEN TOUGH TO SCOUR OUT THERE AND SOME EVAP COOLING MAY STILL BE A FACTOR TONIGHT...FELT IT BEST TO START IT THIS EVENING FOR NOW. LATER SHIFTS COULD PUSH START TIME BACK AS/IF NEEDED. STORM WILL WIND DOWN LATER MON OR MON NIGHT WITH NOTHING ANYWHERE NEAR THIS INTENSE LOOMING BEYOND THIS IN THE FORESEEABLE FUTURE. NPW FOR STRONG WINDS ISSUED EARLIER LOOKS GOOD AND WILL BE CONTINUED. && .AVIATION... WEATHER SYSTEM OVER WESTERN ARIZONA WILL PUSH EASTWARD TOWARD WESTERN BORDER OF NEW MEXICO DURING THE DAY TODAY FOR WIDESPREAD CIG FALL TO IFR IN RAIN AND SNOW AFTER 00Z THIS AFTERNOON IN WESTERN THIRD OF THE STATE. CIGS WILL PECK INTO MVFR RANGE FOR CENTRAL THIRD AFTER 00Z...WITH MVFR SCT AND FEW BECOMING BKN AT TIMES. MOUNTAIN OBSCURATION WILL SWEEP FROM WEST TO EAST THROUGH THE EVENING. FOR EASTERN HALF OF NEW MEXICO...DEVELOPING GUSTY WEST AND SOUTHWEST WINDS BEGINNING EARLY AFTERNOON AND CONTINUING WELL INTO THE EVENING...DECREASING AFTER 06Z TONIGHT. NEXT AVIATION DISCUSSION SCHEDULED FOR 22Z. SHY && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 46 33 43 29 / 50 80 70 70 GALLUP.......................... 47 32 42 29 / 40 80 70 70 GRANTS.......................... 51 30 46 28 / 20 50 50 50 GLENWOOD........................ 58 37 50 34 / 10 30 30 30 CHAMA........................... 39 20 33 18 / 70 90 80 80 LOS ALAMOS...................... 49 28 45 24 / 40 50 60 60 RED RIVER....................... 42 24 36 21 / 20 50 60 60 TAOS............................ 46 26 41 25 / 20 40 50 50 SANTA FE........................ 48 32 44 28 / 10 30 50 50 SANTA FE AIRPORT................ 49 32 45 27 / 10 30 50 50 ESPANOLA........................ 51 29 47 24 / 10 30 40 40 ALBUQUERQUE HEIGHTS............. 53 38 50 33 / 5 20 40 40 ALBUQUERQUE VALLEY.............. 54 35 51 34 / 5 20 40 40 ALBUQUERQUE FOOTHILLS........... 52 35 49 31 / 10 30 40 40 ALBUQUERQUE WEST MESA........... 53 34 48 30 / 5 20 40 40 SOCORRO......................... 57 36 54 32 / 5 20 30 30 SANDIA PARK/CEDAR CREST......... 51 33 45 23 / 10 30 60 60 MORIARTY/ESTANCIA............... 53 30 49 27 / 5 20 30 30 CARRIZOZO....................... 59 36 55 33 / 0 10 10 30 RUIDOSO......................... 58 36 53 32 / 0 10 10 30 RATON........................... 55 30 48 26 / 5 20 30 20 LAS VEGAS....................... 55 34 48 28 / 5 20 30 30 ROY............................. 58 35 52 30 / 5 5 5 10 CLAYTON......................... 64 37 57 33 / 0 5 5 5 SANTA ROSA...................... 67 38 62 33 / 0 5 10 10 TUCUMCARI....................... 68 41 64 38 / 5 5 5 5 FORT SUMNER..................... 68 38 65 34 / 0 5 5 5 CLOVIS.......................... 68 40 63 40 / 0 5 5 5 PORTALES........................ 68 39 63 38 / 0 5 5 5 ROSWELL......................... 69 40 68 41 / 5 5 5 5 && .ABQ WATCHES/WARNINGS/ADVISORIES... WINTER STORM WATCH FROM LATE TONIGHT THROUGH MONDAY AFTERNOON FOR THE FOLLOWING ZONES...NMZ004-014. WINTER STORM WARNING FROM NOON TODAY TO 5 PM MST MONDAY FOR THE FOLLOWING ZONES...NMZ002. WINTER STORM WATCH FROM THIS EVENING THROUGH MONDAY AFTERNOON FOR THE FOLLOWING ZONES...NMZ001-008. WIND ADVISORY FROM 10 AM THIS MORNING TO 8 PM MST THIS EVENING FOR THE FOLLOWING ZONES...NMZ004>007-010>013. && 43/SHY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MST SAT JAN 5 2008 NMZ001>021-026-061300- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 600 AM MST SAT JAN 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT RAIN SHOWERS AND HIGHER ELEVATION SNOWS WILL MOVE INTO THE NORTHWEST THIRD OF THE STATE BETWEEN THIS AFTERNOON AND TONIGHT...STARTING OUT SCATTERED THIS AFTERNOON THEN BECOMING MORE WIDESPREAD TONIGHT. SEVERAL INCHES OF SNOW WILL BE A GOOD BET ACROSS AREAS ABOVE...ON AVERAGE...8000 FEET THROUGH TONIGHT ACROSS THIS AREA. STRONG SURFACE WINDS WILL BUFFET THE AREA FROM THE SANGRE DE CRISTO AND SANDIA AND MANZANO MOUNTAINS EASTWARD TO THE TEXAS LINE TODAY...PEAKING THIS AFTERNOON IN MOST OF THIS AREA. SOUTHWEST WINDS WILL REACH 25 TO 35 MPH WITH PEAK GUSTS BETWEEN 40 AND 55 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE STORMY WEATHER PATTERN WILL CONTINUE ACROSS MOST OF NORTH AND CENTRAL NEW MEXICO SUNDAY THROUGH MONDAY. PERIODS OF SNOW AND RAIN WILL SPREAD ACROSS MOST OF THE REST OF NORTH AND CENTRAL NEW MEXICO DURING THIS PERIOD WITH THE HEAVIEST SNOW ACCUMULATIONS OF 1 TO 3 FEET LIKELY TO BE ON THE HIGHER WEST AND SOUTHWEST FACING SLOPES OF THE SAN JUAN MOUNTAINS IN RIO ARRIBA COUNTY. STRONG WINDS WILL COMBINE WITH THE HEAVY SNOW TO PRODUCE LOW VISIBILITIES IN BLOWING SNOW ALONG WITH CONSIDERABLE DRIFTING SNOW THROUGH MOUNTAIN PASSES. SNOW LEVELS WILL DROP ENOUGH SUNDAY NIGHT TO RESULT IN LIGHT OR MODERATE SNOW ACCUMULATIONS IN WESTERN AND CENTRAL VALLEYS INCLUDING THE ANIMAS AND SAN JUAN VALLEYS AND PERHAPS EVEN PORTIONS OF THE RIO GRANDE VALLEY BY MONDAY MORNING. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SNOW REPORTS WOULD BE APPRECIATED. 43
3 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, January 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 64754, 64755, 64756.